Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 11, NWS Grand Rapids, MI

February 9, 2021

NWS Grand Rapids, MI issued this small craft advisory at Feb 9, 2021, 3:16 PM EST. It took effect at Feb 9, 2021, 7:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2021, 3:16 PM EST (20:16 UTC)
In effect from
Feb 9, 2021, 7:00 PM EST
Expired
Feb 10, 2021, 7:00 AM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

109 
WHUS73 KGRR 092016
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
316 PM EST Tue Feb 9 2021

LMZ848-849-100430-
/O.NEW.KGRR.SC.Y.0011.210210T0000Z-210210T1200Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
316 PM EST Tue Feb 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

* WHAT...West winds 10 to 20 knots with gusts up to 25 knots and
  waves locally 3 to 5 feet.

* WHERE...Whitehall to Manistee.

* WHEN...From 7 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
841 
WHUS73 KGRR 100357
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1057 PM EST Tue Feb 9 2021

LMZ848-849-101200-
/O.CON.KGRR.SC.Y.0011.000000T0000Z-210210T1200Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1057 PM EST Tue Feb 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WHAT...West winds 15 to 25 knots and waves of 3 to 5 feet.

* WHERE...Whitehall to Manistee.

* WHEN...From 7 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
845 
WHUS73 KGRR 100907
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
407 AM EST Wed Feb 10 2021

LMZ848-849-101200-
/O.CON.KGRR.SC.Y.0011.000000T0000Z-210210T1200Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
407 AM EST Wed Feb 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
873 
WHUS73 KGRR 101150
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
650 AM EST Wed Feb 10 2021

LMZ848-849-101300-
/O.EXP.KGRR.SC.Y.0011.000000T0000Z-210210T1200Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
650 AM EST Wed Feb 10 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

Winds and waves will continue to gradually subside. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 9, 12:19 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 9, 12:19 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1219 PM EST Tue Feb 9 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 320 AM EST Tue Feb 9 2021

- Lingering snow showers this morning near/south of Muskegon

- Very cold this week

- No significant snow events expected through the weekend

&&

.UPDATE...
Issued at 1014 AM EST Tue Feb 9 2021

We have kept the advisory going along the lakeshore this morning,
with the thought that the impactful snow from this morning should
dissipate/move out of the area toward early this afternoon.

A nice band is sitting mainly offshore from Holland south. The
webcam overlooking Holland State Park shows decent snow rates at
the northern edge of this band. This band is the result of some
decent convergence happening, even through ridging is trying to
build in at the surface from the North. NW winds north of the
band are converging with NE flow south of the band, with some
help from the relatively warm lake.

The hi-res models have this depicted rather well. They also show
the convergence weakening and shifting south as the ridge builds
south through early afternoon. This should help to weaken the band
considerably over the area, and allow conditions to improve.
Things have started to improve at Muskegon, but roads are still
showing slow speeds, so we decided to keep it going there to keep
things simple.

&&

.DISCUSSION...(Today through next Monday)
Issued at 320 AM EST Tue Feb 9 2021

-- Lingering snow showers this morning near/south of Muskegon --

KGRR radar trends early this morning show scattered lingering
snow showers from near KMKG southward near Lake MI. The vast
majority of our area will have dry and cold wx today but we do
expect some snow showers to linger from KMKG southward through the
morning with isolated additional snow accumulations of an inch or
two possible there.

-- Very cold this week --

A consensus of latest short to medium range guidance and
ensembles continues to suggest that very cold wx will continue
across our area through the rest of the week and weekend. High
temps daily will only reach the teens with mins ranging from the
single digits below zero to the single digits above zero.

Min temps nightly are largely contingent on extent of low cloud
cover and below zero temps are expected any night that we have a
fair amount of clearing. Latest ecmwf ensemble guidance suggests
h8 temps will fall to -20 to -24 C by this weekend. As such high
temps for this weekend will likely only reach the single digits
above zero with potential for mins this weekend to drop to at
least 5 to 10 degrees below zero.

-- No significant snow events expected through the weekend --

A consensus of latest medium range guidance does not show
potential for any significant snow events through the rest of the
week and weekend. A few light mainly lake effect snow showers and
flurries are expected from time to time but no significant snow is
expected. There is some potential for light snow Thursday night
as a strong upper level disturbance moves through from the west.
Of greater concern will be potential for a fairly strong system to
move northeast from the ArkLaTex region early next week that
could potentially bring our area some snow by then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1219 PM EST Tue Feb 9 2021

We expect that conditions will not change much over the next 24
hours at the terminals. MVFR conditions will rule closer to the
lake, where KLAN and KJXN will see less of the MVFR.

This is especially true at KMKG where a NW wind will bring in
light lake effect snow showers on and off through the period. The
winds might fluctuate slightly, but will stay generally from the
NW. We have allowed for some tempo IFR this afternoon there under
a few of the better snow showers.

Some of the snow showers will likely make it to KGRR, KAZO, and
KBTL this afternoon. Then tonight, the 2500 ft ceilings will
likely persist there and snow showers migrate back closer to the
lakeshore. It looks likely that some cumulus clouds will develop
at KLAN and KJXN this afternoon, and then dissipate this evening
after sunset.

&&

.MARINE...
Issued at 320 AM EST Tue Feb 9 2021

Ice will continue to build in the nearshore waters and channels due
to persistent cold weather through the rest of the week into next
week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...NJJ
SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...NJJ
MARINE...Laurens
Hazardous weather outlook, Feb 9, 5:31 AM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
531 AM EST Tue Feb 9 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101045-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
531 AM EST Tue Feb 9 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A band of moderate to heavy snow will work onshore south of
Muskegon today. Abrupt changes in conditions can be expected
including snow covered roads and poor visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

It will remain cold the remainder of the work week...through the
weekend and at least into the start of next week. High
temperatures will generally be in the teens with lows likely below
zero at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-101045-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
531 AM EST Tue Feb 9 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Ice will continue to expand in the nearshore waters as we work
through the week which will pose a hazard to smaller craft. Many
rivers are becoming ice covered at the point they empty in Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Local storm report, Feb 9, 9:53 AM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
953 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             4 NNW MONTAGUE          43.46N 86.41W
02/08/2021  M6.0 INCH        MUSKEGON           MI   PUBLIC

            ELEVEN HOUR TOTAL. REPORT VIA FACEBOOK IN
            THE MONTAGUE AREA. LOCATION APPROXIMATE.

&&
Local storm report, Feb 9, 9:54 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     SNOW             1 ESE PULASKI           42.11N 84.63W
02/09/2021  M1.6 INCH        JACKSON            MI   COCORAHS

            COCORAHS STATION MI-JC-13 HANOVER 3.8 W.

0800 AM     SNOW             4 W PORTAGE             42.21N 85.66W
02/09/2021  M1.5 INCH        KALAMAZOO          MI   COCORAHS

            COCORAHS STATION MI-KZ-1 3 W PORTAGE.

0700 AM     SNOW             1 WNW BELMONT           43.08N 85.63W
02/09/2021  M1.5 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-65 BELMONT 1.0 WNW.

0600 AM     SNOW             BLOOMINGDALE            42.38N 85.97W
02/09/2021  M1.4 INCH        VAN BUREN          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BLMM4 BLOOMINGDALE.

1159 PM     SNOW             1 WNW KALAMAZOO         42.28N 85.61W
02/08/2021  M1.2 INCH        KALAMAZOO          MI   COCORAHS

            COCORAHS STATION MI-KZ-6 WESTERN MICHIGAN
            UNIVERSITY.

0700 AM     SNOW             1 NNE HOPKINS           42.63N 85.76W
02/09/2021  M1.1 INCH        ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-11 HOPKINS 0.6 NNE.

0800 AM     SNOW             1 NNE EATON RAPIDS      42.52N 84.65W
02/09/2021  M1.0 INCH        EATON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ETNM4 0.5 NE EATON
            RAPIDS.

0700 AM     SNOW             4 NNE PAW PAW           42.27N 85.86W
02/09/2021  M1.0 INCH        VAN BUREN          MI   COCORAHS

            COCORAHS STATION MI-VB-4 PAW PAW 3.6 NNE.

0500 AM     SNOW             7 NNW SCOTTVILLE        44.04N 86.34W
02/09/2021  M1.0 INCH        MASON              MI   COCORAHS

            COCORAHS STATION MI-MS-1 6 NW SCOTTVILLE.

0700 AM     SNOW             1 WSW PLAINWELL         42.44N 85.65W
02/09/2021  M0.8 INCH        ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-25 PLAINWELL 0.5 WSW.

0700 AM     SNOW             2 W WAYLAND             42.67N 85.68W
02/09/2021  M0.8 INCH        ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-1 WAYLAND 2.0 W.

&&
Local storm report, Feb 9, 10:01 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1001 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             3 NE PORT SHELDON       42.93N 86.15W
02/09/2021  M10.0 INCH       OTTAWA             MI   PUBLIC

            REPORT FROM TWITTER.

&&
Local storm report, Feb 9, 10:07 AM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1007 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             3 NE PORT SHELDON       42.93N 86.15W
02/09/2021  M10.0 INCH       OTTAWA             MI   PUBLIC

            REPORT FROM TWITTER.

0930 PM     SNOW             PORT SHELDON            42.90N 86.20W
02/08/2021  M9.0 INCH        OTTAWA             MI   COCORAHS

            SNOWFALL AS OF LAST NIGHT. FACEBOOK REPORT.

0900 PM     SNOW             3 ENE PORT SHELDON      42.93N 86.15W
02/08/2021  M7.5 INCH        OTTAWA             MI   PUBLIC

            SNOWFALL AS OF LAST NIGHT. FACEBOOK REPORT.

0700 AM     SNOW             4 NW HOLLAND            42.81N 86.16W
02/09/2021  M7.1 INCH        OTTAWA             MI   COCORAHS

            SNOWFALL SINCE MONDAY MORNING.

1030 PM     SNOW             4 NNW MONTAGUE          43.46N 86.41W
02/08/2021  M6.0 INCH        MUSKEGON           MI   PUBLIC

            ELEVEN HOUR TOTAL. REPORT VIA FACEBOOK IN
            THE MONTAGUE AREA. LOCATION APPROXIMATE.

0600 AM     SNOW             4 NNE HOLLAND           42.83N 86.07W
02/09/2021  M5.0 INCH        OTTAWA             MI   COCORAHS

            SNOWFALL SINCE MONDAY MORNING. DEPTH 18.5
            INCHES.

0700 AM     SNOW             HART                    43.70N 86.37W
02/09/2021  M4.8 INCH        OCEANA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HRTM4 HART.

0700 AM     SNOW             2 NE PAW PAW            42.24N 85.86W
02/09/2021  M1.8 INCH        VAN BUREN          MI   COCORAHS

            COCORAHS STATION MI-VB-13 PAW PAW 2.0 NE.

0736 AM     SNOW             1 ESE PULASKI           42.11N 84.63W
02/09/2021  M1.6 INCH        JACKSON            MI   COCORAHS

            COCORAHS STATION MI-JC-13 HANOVER 3.8 W.

0700 AM     SNOW             1 WNW BELMONT           43.08N 85.63W
02/09/2021  M1.5 INCH        KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-65 BELMONT 1.0 WNW.

0600 AM     SNOW             BLOOMINGDALE            42.38N 85.97W
02/09/2021  M1.4 INCH        VAN BUREN          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BLMM4 BLOOMINGDALE.

1159 PM     SNOW             1 WNW KALAMAZOO         42.28N 85.61W
02/08/2021  M1.2 INCH        KALAMAZOO          MI   COCORAHS

            COCORAHS STATION MI-KZ-6 WESTERN MICHIGAN
            UNIVERSITY.

0700 AM     SNOW             1 NNE HOPKINS           42.63N 85.76W
02/09/2021  M1.1 INCH        ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-11 HOPKINS 0.6 NNE.

0800 AM     SNOW             1 NNE EATON RAPIDS      42.52N 84.65W
02/09/2021  M1.0 INCH        EATON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ETNM4 0.5 NE EATON
            RAPIDS.

0700 AM     SNOW             4 NNE PAW PAW           42.27N 85.86W
02/09/2021  M1.0 INCH        VAN BUREN          MI   COCORAHS

            COCORAHS STATION MI-VB-4 PAW PAW 3.6 NNE.

0500 AM     SNOW             7 NNW SCOTTVILLE        44.04N 86.34W
02/09/2021  M1.0 INCH        MASON              MI   COCORAHS

            COCORAHS STATION MI-MS-1 6 NW SCOTTVILLE.

0700 AM     SNOW             2 W WAYLAND             42.67N 85.68W
02/09/2021  M0.8 INCH        ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-1 WAYLAND 2.0 W.

0700 AM     SNOW             1 WSW PLAINWELL         42.44N 85.65W
02/09/2021  M0.8 INCH        ALLEGAN            MI   COCORAHS

            COCORAHS STATION MI-AN-25 PLAINWELL 0.5 WSW.

&&

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.